Insomnia

Hi all,

I have been using Levothroxine 50mg for 2 years. Few months ago I switched from brand Thyrax to another Levo brand Ethyrox. I must say I feel much much better since this change, although doctors don't believe there's any difference between two brands, but I know there is! No more pain, hair loss, sweating any more-only the brand changed.

However, maybe a month after I switched, I started having bad insomnia. I can sleep max 2 hours every night, I basically can't fall asleep. My body can't take this anymore, it has been months like this and I'm worried I will lose my job due to low performance because of insomnia.

Other than that I have no thyroid related issues anymore, no anxiety, no depression but severe insomnia.

Do you know if Levothryoxine can cause this? If so, does it help if I start taking it at nights?

Thanks a lot guys, I love this forum!!!!

13 Replies

oldestnewest
  • I'm on Levothyroxine and always tired so can't relate though obviously things can effect others differently. Hope you get some answers

  • 50mcg is a really low dose. I'm thinking you quite possibly need a dose increase. (You need energy to sleep - you can literally become too tired to sleep). When did you last have a blood test?

  • I actually feel quite good with this amount, my TSH has never been over 5 without medication. I got tested 7-8 months ago and TSH was 1.7. I am wondering if levo has such a side effect, like insomnia.

  • Under medication has insomnia as a side effect.

    I get that you feel quite good. But how good is that? As good as other people seem to feel, or just "good for you"?

    I only ask because we hypothyroidies get used to feeling mostly rubbish for years and come to expect that as our lot in life. Slightly better is good - but what if you could feel great?

    Just a thought. :)

    By the way, a TSH of 1.7 when you take Levo is not really optimal. Most feel better when it's lower than 1.0. 50mcg is not a replacement dose, but it's enough to make it very unlikely that your own thyroid could make up the shortfall - it doesn't work like that.

  • Luckily I was diagnosed at early stages, but getting on medication took a year, I felt horrible then. Also my body getting used to levo took some time. But I know my typical hypo symptoms (low energy, hair loss, body aches, night sweats, numb hands) and they are all gone now.

    It was so hard to convince the doctors to give me medicine with TSH 5.7, they all said it was in the range. I managed to convince them. Now it changes between 1.7-3.0 and 1.7 is the best I ever had. There is no way they'd increase my dosage with this TSH, and I'm thinking about getting pregnant. It's kind of worrying.

  • I'm taking levo and I can't sleep it's torture I think levo can cause this in some people ..my symphathy it's awful

  • I have bouts of the same thing, I can sleep like a baby for a few weeks then suddenly BAM I'm just wide awake and can't nod off for hours, despite how tired I feel, for a good few nights, then it goes again. I haven't got to the bottom of it yet, but I do know it's worse when my TSH goes over 1-1.5. It feels like my body pumps out adrenaline to try and keep my going, in lieu of thyroid hormones. I also have completely irregular periods so it could be related to other hormones too for me.

    Perhaps you could ask to try a very small increase, maybe a couple of 25mcg tablets a week - you can always go back to 50mcg if other things are worse.

    I do feel for you, hope you find something that works. x

  • this sounds very much like me!! I am at TSH 1.7 and it's the lowest I have ever been but still have the sleeping problem. They would never increase my dosage, as I mentioned above to Jazzw. When my tsh was between 2.5-3 I had all kinds of period problems so that could be the reason for you.

  • Are your periods ok now? I'm pretty sure there's an article which explains that TSH should be in the lower part of the range for pregnancy - I'm sure someone will post a link for you but perhaps google TSH for pregnancy? Might give you some more leverage with the GP.

    I did also have sleep problems (and no periods!) when my TSH was pretty suppressed, hence I suspect there is also something else at play.

    I know this is really hard, but try not to get yourself worked up about it - it's amazing what you can achieve the next day when you've not slept enough, and I certainly find trying to stay calm about it makes life easier than getting very upset in the middle of the night which I used to do.

  • thank you so much! regarding the periods some weird stuff happened in the past, like really light flows or very heavy flows or short periods/long periods but I always had it on time. only levo affected the amount of blood I think. I'm 100% sure thyroid issues affect your woman hormones too. This happens when my TSH is above 2.

    My GP suggested some kind of therapy for sleeping problem, I will try that, it is called Psychosomatic physiotherapy.

  • After I started HRT for menopause I started sleeping really well. My insomnia was related to my female hormones. I would recommend having other hormones tested too. I had menstrual issues too, but Dr.'s and I thought is was related to my thyroid issues. We never thought about it being menopause because I'm only forty. Come to find out it was my other hormones.

  • I am 30 years old but I was diagnosed with low egg reserve. So maybe it is menopause but I have no other symptoms of it and periods are always on time

  • hi all, after 6 months my Thyroid was checked and they found my TSH is 0.022 which means hyperthyroid now. Could this be the reason why I can't sleep?

You may also like...